Alabama, 2003Damaging Wind in Alabama, May 6, 2003
May 6, 2003 · NWS BMX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 6, 1:01 PM CST, 6 hours 14 minutes earlier.
Area forecast discussion, May 6, 1:01 PM CST, 6 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
201 PM CDT TUE MAY 06 2003
ANOTHER BUSY DAY ACROSS THE FORECAST AREA. MODELS CONTINUE TO SHOW
MOIST SOUTHWEST FLOW REMAINING ACROSS THE AREA TONIGHT THROUGH
EARLY THURSDAY. MOST SIGNIFICANT FEATURES ARE AN IMPULSE MOVING
ACROSS NORTH-CENTRAL SECTIONS TONIGHT...FOLLOWED BY ANOTHER
IMPULSE ACROSS THE SAME AREA MID DAY ON WEDNESDAY. BEST VERTICAL
MOTION/MOISTURE CONVERGENCE ALSO ACROSS THE AREA WHEN IMPULSES MOVE
THROUGH. WILL KEEP THE HIGHEST POPS FROM BIRMINGHAM NORTH TONIGHT
AND WEDNESDAY. AS A SPECIAL NOTE..WE DID AN 18Z SOUNDING AND IT
SHOWED A MID LEVEL CAP ONCE AGAIN IN PLACE. NOT SURE IF IMPULSE
OVERNIGHT WILL OVERCOME THIS CAP OR NOT AND IT MAY TURN OUT THAT
MAIN FOCUS IS NORTH OF THE INTERSTATE 20/59 CORRIDOR.
ON THURSDAY...MODELS HINT AT SOME WEAK RIDGING AROUND 700
MILLIBARS AND THIS IS FORECAST TO CONTINUE FRIDAY AND THEN INTO
SATURDAY. WILL LOWER POPS INTO THE CHANCE/SLIGHT CHANCE CATEGORY FOR
MAINLY ISOLATED TO SCATTERED TYPE ACTIVITY.
AS WE MOVE THROUGH THE WEEKEND...FRONT WILL APPROACH FROM THE WEST
ON SUNDAY AND THEN MOVE ACROSS ON MONDAY. WILL GO WITH SCATTERED
SHOWERS AND THUNDERSTORMS FOR NOW. FRONT WILL CLEAR THE AREA BY
TUESDAY AND FOR NOW...WILL LEAVE POPS OUT OF THE FORECAST.
BHM 69/85/68/87/68 56232
MGM 71/88/68/90/68 25222
.BHM...NONE.
Hazardous weather outlook, May 6, 11:42 AM CST, 7 hours 33 minutes before
ALZ011>015-017>050-061945-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1242 PM CDT TUE MAY 06 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE (THIS AFTERNOON AND TONIGHT)...
NORTHERN HALF OF ALABAMA UNDER A TORNADO WATCH UNTIL 7 PM
ALABAMA REMAINS IN A VERY WARM AND UNSTABLE AIRMASS...AND STRONG TO
SEVERE THUNDERSTORMS ARE EXPECTED TO CONTINUE. ALTHOUGH THE PRIMARY
THREAT FROM THESE STORMS WILL BE DAMAGING WINDS AND HAIL...
THERE IS ALSO A CONTINUED POSSIBILITY OF ISOLATED TORNADOES.
.DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)...
AN UPPER LEVEL RIDGE WILL GRADUALLY BUILD IN FROM THE SOUTH OVER THE
REST OF THE WEEK. THIS WILL MOVE THE AREA OF POTENTIAL SEVERE
THUNDERSTORMS A LITTLE FARTHER NORTH EACH DAY.
THE SEVERE WEATHER POTENTIAL WILL BE IN AREAS GENERALLY NORTH OF
INTERSTATE 20 ON WEDNESDAY...AND THEN BE COMPLETELY NORTH OF ALABAMA
BY THURSDAY.
ALTHOUGH THERE WILL BE A SMALL CHANCE OF THUNDERSTORMS FRIDAY
THROUGH MONDAY...NO WIDESPREAD OR ORGANIZED AREAS OF SEVERE STORMS
AREA EXPECTED ON THOSE DAYS.
.SPOTTER INFORMATION STATEMENT...
EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTERS HAVE BEEN
ACTIVATED.
In the hours before
Special weather statement, May 6, 4:20 PM CST, 2 hours 55 minutes before
ALZ029-062300-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
520 PM CDT TUE MAY 6 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR RANDOLPH COUNTY UNTIL 600 PM
CDT...
.FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM.
AT 517 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 7 MILES SOUTHWEST OF WEDOWEE...MOVING EAST AT 20 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WEDOWEE THROUGH 600
PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING STRIKE BEFORE RESUMING OUTDOOR
ACTIVITIES.
ANOTHER THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
LAT...LON 3336 8560 3333 8528 3312 8526 3318 8565
Special weather statement, May 6, 4:23 PM CST, 2 hours 52 minutes before
ALZ022-062300-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
523 PM CDT TUE MAY 6 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR PICKENS COUNTY UNTIL 600 PM
CDT...
.SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM.
AT 517 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER MEMPHIS...MOVING EAST AT 50 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR PICKENSVILLE...
MEMPHIS...COCHRANE...ALICEVILLE...CARROLLTON AND GORDO THROUGH 600 PM
CDT.
THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
LAT...LON 3323 8831 3300 8835 3315 8785 3337 8785
Special weather statement, May 6, 4:48 PM CST, 2 hours 27 minutes before
ALZ023-070015-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
548 PM CDT TUE MAY 6 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR TUSCALOOSA COUNTY UNTIL 715 PM
CDT...
.FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
CLUSTER OF THUNDERSTORMS.
AT 545 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM BETWEEN FOSTERS AND TUSCALOOSA...AND A CLUSTER OF
THUNDERSTORMS OVER SOUTHERN PICKENS COUNTY.
THESE THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR ELROD...FOSTERS...
NORTHPORT...TUSCALOOSA...SAMANTHA...HOLT...VANCE AND KELLERMAN
THROUGH 715 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING STRIKE BEFORE RESUMING OUTDOOR
ACTIVITIES.
LAT...LON 3340 8783 3304 8783 3304 8733 3329 8714
3353 8737Local storm report, May 6, 5:36 PM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
636 PM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0610 PM ALICEVILLE AL WIND DAMAGE
05/06/03 PICKENS NUMEROUS TREES DOWN.
REPORTED BY THE POLICE
DEPARTMENT.
0615 PM TUSCALOOSA AL 0.75 IN HAIL
05/06/03 TUSCALOOSA PENNY SIZE HAIL.
REPORTED BY TUSCALOOSA
COUNTY EMA.Local storm report, May 6, 6:07 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
707 PM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0640 PM COKER AL WIND DAMAGE
05/06/03 TUSCALOOSA NUMEROUS TREES DOWN ON
ROMULUS ROAD. REPORTED BY
THE COKER FIRE
DEPARTMENT.
0640 PM COKER AL 0.88 IN HAIL
05/06/03 TUSCALOOSA NICKEL SIZE HAIL.
REPORTED BY COKER FIRE
DEPARTMENT.
0650 PM ABERNANT AL 0.88 IN HAIL
05/06/03 TUSCALOOSA NICKEL SIZE HAIL.
REPORTED BY TUSCALOOSA
COUNTY EMA.
0704 PM BROOKWOOD AL 0.75 IN HAIL
05/06/03 TUSCALOOSA PENNY SIZE HAIL.
REPORTED BY TUSCALOOSA
COUNTY EMA.Local storm report, May 6, 7:12 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
812 PM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0805 PM MUNFORD AL 0.75 IN HAIL
05/06/03 TALLADEGA PENNY SIZE HAIL.
REPORTED BY JACKSONVILLE
STATE TROOPERS POST.Thunderstorm Wind, St. Clair
- When
- May 6, 7:15 PM CST
- Where
- St. Clair County, Pell City
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- GOVT OFFICIAL
- Coordinates
- 33.583, -86.283
Trees were blown down along SR 174 in Pell City.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Illinois, May 6, 20032 deaths · 33 injured · $16 million · F4 · 7 events
- Tornadoes and Hail in Missouri, May 6, 20032 injured · $12 million · F3 · 12 events
- Tornadoes and Flash Flooding in Mississippi, May 6 to 7, 20038 injured · $3.4 million · F2 · 14 events
- Tornado in Georgia, May 6, 200312 injured · $200,000 · F2 · 1 event
- Tornadoes in Texas, May 6 to 7, 20035 injured · $390,000 · F2 · 4 events
- Tornadoes and Hail in Kentucky, May 6, 2003$752,000 · F2 · 20 events
- Tornado in Illinois, May 6, 20031 injured · $300,000 · F2 · 1 event
- Flash Flooding in Missouri, May 6, 20031 death · 3 events
- Flash Flood in Tennessee, May 6, 2003$23 million · 1 event
- Flash Flood in Tennessee, May 6, 2003$17 million · 1 event
- Flash Flood in Tennessee, May 6, 2003$14 million · 1 event
- Flash Flood in Tennessee, May 6, 2003$11 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361101.